By Hwaa Irfan
Lessons in life do not always comes easy, becuase when they do, we are not always ready to pay attention to the guidance they offer. Tragedy is one such life lesson, and in this case it takes the death of a child to realize such lessons when trying to do the best by our children. We have all succumbed to the idea that we our own gods, and whatever is wrong with our bodies can be corrected in some form or manner, without effort, and without changing our lifestyles.
The tragedy in this case, is that of a 5-year old American girl, Kimberley. With all the ailments and diseases floating around in this 21st century, as parents, especially working parents, we seek the most expedient means to prevent an illness from getting worse according to how we have been informed by popular medical science, or the pharmaceutical industry.
Before Kimberley died, she complained of cramps, pains in her legs, and muscle spasms, which might have been difficult for a 5-year old to convey. Not long after Kimberley collapsed and died from 96 tiny nanograms per liter of the cough mixture ingredient, dextromethorphan – the maximum dose is 40 nanograms per liter. This was in addition to 490 96 tiny nanograms per liter of cetirizine the active ingredient in Zyrtec, a medication for allergy. The maximum dose is 271 – 352 96 nanograms per liter… a big difference in maxcimum dosade that meeds to be reset or removed from public consumption.
The above dosage found in Kimberley’s blood was revealed by a toxicological report, and even though the exact cuase of death could not be verified, the coroner who carried out the autopsy, Dr. Carol Huser deemed these findings to be the cause. Coroner Huser spoke a truth:
“People do not understand medication you buy off the supermarket shelf can be harmful. Common drugs like aspirin, Tylenol and Benadryl will kill you if you take too much of them.”
Pharmaceutical companies, and their cartels market their products, and we believe the hard sell – the products provide a convenient solution. We do not have time to explore the clinical trials on those products, but even if we did, we might come up against a brick wall, as the companies that produce many of the modern drugs do not release their findings, or release findings that are favorable to their product.
Dextromethorphan is a common ingredient in many over-the-counter cough mixtures, and serves to suppress (antitussive) coughs, not cure them. Coughing is a physiological means of helping the body to rid itself of elements potentially harmful to the human body,ut instead we suppress what our body is trying to do in order to return to a state of balance.
We can find in medications such as:
- Mucinex DM
- St. Joseph Cough Suppressant
Dextromethorphan is also used in pain relief, and for recreation as a hallucinogen, and has inherited street names like Robo-tripping” or “skittling” from cough mixtures Coricidin, and Robitussin.
Yet, findings by the American Academy of Pediatrics in 2004 show that dextromethorphan is no better than a placebo. However, taken as recommended hs proven in general to be unharmful, but when abused it increases blood pressure, increases toxicity of the nervous, and cardiovascular systems, and even death when taken with alcohol.
It has been found by the U.S., Drugs and Enforcement Administration, USDA, that 5%-10% of Caucasians do not metabolize dextromethorphan well, therefore overdosing is more likely.
It is a nonselective serotonin reuptake inhibitor that affects the messages sent to the part of the brain that triggers the cough reflex. Being “nonselective” does not target, therefore affecting the normal functioning of the brain, and as such leads to disassociation as a hallucinogen. Serotonin is a neurotransmitter, a messenger in full time employemnt of the human body. Serotonin plays an active role in sleep, the body’s ability to regulate temperature, appetite, mood, blood pressure, and one’s percepton of pain.
Serotonin Syndrome, first described as far back as 1959 is drug induced, and occurs when more than one drug is taken resulting in an abnormal concentration of serotonin in the blood. The Syndrome affects ones cognitive-behavioral function such as:
Neuromuscular function, such as:
- Muscle rigidity
The function of the autonomic nervous system such as:
- Abdominal cramps
Serotonin Syndrome is life threatening, as evidenced by the case of Kimberley!
As to why young people are taking dextromethorphan, it is cheap, available, and it offers a means of escapism. This was not the case of 5-year old Kimberley, which shows how much we underestimate the potency of over-the-counter drugs!
“Drugs and Chemicals of Concern.” http://www.deadiversion.usdoj.gov/drugs_concern/dextro_m/dextro_m.htm
Ethan, A. “Five-Year-Old Girl Dies After Being Given Just Twice the Normal Dose Of Over-the-Counter Cough Medicine.” http://www.naturalnews.com/035698_children_cough_medicine_death.html
“Serotonin Syndrome. ” http://uuhsc.utah.edu/poison/healthpros/utox/vol4_no4.pdf